An efficient parallel mixed method for flow simulations in heterogeneous geological media

Hussein Mustapha 1 Abir Ghorayeb 2 Kassem Mustapha 2 Pierre Saramito 3, 4
3 MOISE - Modelling, Observations, Identification for Environmental Sciences
Inria Grenoble - Rhône-Alpes, LJK - Laboratoire Jean Kuntzmann, INPG - Institut National Polytechnique de Grenoble
4 EDP - Equations aux Dérivées Partielles
LJK - Laboratoire Jean Kuntzmann
Abstract : The permeability of a 3D geological fracture network is determined by triangulating the fractures and solving the 2D Darcy's equation in each fracture. Here, the numerical modelling aims to simulate a great number of networks made up of a great number of fractures i.e. from 10^3 to 10^6 fractures. Parallel computing allows us to solve very large linear systems improving the realism of simulations. Several algorithms to simulating fluid flow are proposed for the cases of signiccant matrix permeability. In the case of a weak permeability matrix, the flow is focused in the fractures having a strong permeability and fluids percolate through networks of interconnected fractures. In this paper, we present a complete parallel algorithm for solving flow equations in fracture networks. We consider an imprevious matrix. The different parts of the algorithm are detailed. Numerical examples using the mixed finite element (MFE) method for various fracture networks illustrate the efficiency and robustness of the proposed algorithm. To the best of our knowledge, results for parellel simulation of fluid flow in discrete-fractured media with impervious matrix using the MFE method are the first to appear in the literature.
Complete list of metadatas

https://hal.archives-ouvertes.fr/hal-00343672
Contributor : Pierre Saramito <>
Submitted on : Tuesday, December 2, 2008 - 3:10:33 PM
Last modification on : Thursday, July 11, 2019 - 11:52:02 AM

Identifiers

Citation

Hussein Mustapha, Abir Ghorayeb, Kassem Mustapha, Pierre Saramito. An efficient parallel mixed method for flow simulations in heterogeneous geological media. International Journal of Computer Mathematics, Taylor & Francis, 2010, 87 (3), pp.607-618. ⟨10.1080/00207160802158728⟩. ⟨hal-00343672⟩

Share

Metrics

Record views

586